In a patient with rheumatoid arthritis (RA) and a recent SARS-CoV-2 infection, the withdrawal of immunosuppressive therapy was found to increase the risk for vasculitis, according to a case report published in BMJ Case Reports.
In the current report, the authors assessed the case of a 48-year-old African American woman with a history of RA, hypertension, and a recent SARS-CoV-2 infection who presented to the hospital with worsening shortness of breath, dry cough, watery diarrhea, and body aches. The patient had acute respiratory failure attributable to diffuse alveolar hemorrhage and acute renal failure, both of which were due to pauci-immune glomerulonephritis that was consistent with a new diagnosis of microscopic polyangiitis (MPA). She had a COVID-19 infection 6 weeks prior to the MPA diagnosis and had discontinued immunosuppressive treatment for RA at that time.
Immunosuppressive therapy for the patient had included a clinical trial of a Janus kinase (JAK) inhibitor and methotrexate (MTX) 15 mg weekly. At the time of her COVID-19 diagnosis, she was advised to discontinue the JAK inhibitor only, but she decided to stop taking the MTX as well. At 5 weeks after discontinuing immunosuppressive therapy, she received an outpatient 7-day course of azithromycin and amoxicillin clavulanic acid to treat a diagnosis of community-acquired pneumonia, acute kidney injury, and keratoconjunctivitis. The authors of the case report noted that these symptoms may have been early indicators of vasculitis.
Chest x-ray showed diffuse bilateral pulmonary airspace disease, with the possibility of severe pulmonary edema and an underlying infection. No evidence of acute heart failure was detected on a bedside electrocardiogram. Computed tomography angiography of the chest ruled out a pulmonary embolism, dissection, or aneurysm, but confirmed severe bilateral airspace opacities with air bronchograms, indicative of possible severe pulmonary edema with superimposed pneumonia and/or acute respiratory distress syndrome.
The patient required admission to the intensive care unit (ICU) and intubation, based on worsening acidosis on noninvasive positive pressure ventilation by biphasic positive airway pressure. Prior to receiving the biopsy results, the primary suspected differential diagnoses were sepsis due to pneumonia, relapse of COVID-19 infection, vasculitis, and overlap syndrome.
Two separate nasal swabs for SARS-CoV-2 performed by polymerase chain reaction were both negative. An immunoassay identified an adaptive immune response to SARS-CoV-2, which was indicative of a recent or prior infection. A renal biopsy demonstrated pauci-immune crescentic glomerulonephritis. Negative results were reported for multiple respiratory pathogens. Urine antigen tests were tested negative; blood, urine, and bronchoalveolar cultures were tested negative as well.
The patient received treatment with high-dose intravenous (IV) pulse glucocorticoid therapy for diffuse alveolar hemorrhage, which may have been due to capillaritis. She also received continuous renal replacement therapy for anuric acute kidney injury with refractory acidosis. IV steroids at a 1-mg/kg dose were continued. In addition, the patient received 5 sessions of plasma exchange therapy and rituximab 375 mg/m2 weekly for 4 doses. She also underwent hemodialysis every 48 hours for 1 week, until recovery in kidney function was observed.
At the 4-week follow-up, the patient had completed 4 rituximab treatments, with no electrolyte abnormalities, hemodynamic instability, or respiratory difficulties observed. Vasculitis disease activity was in remission and the RA was very well-controlled.
Study authors concluded that this case “highlights a timely dilemma of holding immunosuppression in a patient [with RA] with low disease activity on combination therapy with SARS-CoV-2 infection, and the potential risk of developing an additional autoimmune disease, such as vasculitis, given their existing autoimmunity due to RA.”
Knowledge of the rare overlap of antineutrophil cytoplasmic antibody-related vasculitis in RA is critical for the early recognition and management. Withdrawing immunosuppressive therapy in a patient exposed to COVID-19 infection should be tailored to the individual patient, depending on clinical presentation and based on consultation with the treating rheumatologist.
Singh S, Vaghaiwalla Z, Thway M, Kaeley GS. Does withdrawal of immunosuppression in rheumatoid arthritis after SARS-CoV-2 infection increase the risk for vasculitis? BMJ Case Rep. 2021;14(4):e241125. doi:10.1136/bcr-2020-24112